Alert archive / Nevada / Freeze Warnings in 2017

Freeze Warning 2, NWS Las Vegas, NV

November 18, 2017Clark County, Nye County, Nevada

NWS Las Vegas, NV issued this freeze warning at Nov 18, 2017, 10:15 AM PST for Clark County, Nye County, Nevada. It took effect at Nov 18, 2017, 10:00 PM PST. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 18, 2017, 10:15 AM PST (18:15 UTC)
In effect from
Nov 18, 2017, 10:00 PM PST
Expired
Nov 19, 2017, 8:00 AM PST
In force
10 hr
Issued by
NWS Las Vegas, NV

Counties Clark County, NV, Nye County, NV

The radar

The Las Vegas radar (KESX), 176 km from the middle of the area, began a volume at 18:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 6.3 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2017-11-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2017-11-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -46 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2602 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-46 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

230 
WWUS75 KVEF 181815
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
1015 AM PST Sat Nov 18 2017

AZZ003-NVZ017-190215-
/O.UPG.KVEF.FZ.A.0001.171119T0500Z-171119T1400Z/
/O.NEW.KVEF.FZ.W.0002.171119T0600Z-171119T1600Z/
Northwest Deserts-Western Clark and Southern Nye County-
Including Kingman, Golden Valley, Dolan Springs, 
Valentine, Wikieup, Yucca, Pahrump, Indian Springs, Desert Rock, 
and Amargosa Valley
1015 AM PST Sat Nov 18 2017 /1115 AM MST Sat Nov 18 2017/

...FREEZE WARNING IN EFFECT FROM 10 PM PST /11 PM MST/ THIS
EVENING TO 8 AM PST /9 AM MST/ SUNDAY...

The National Weather Service in Las Vegas has issued a Freeze
Warning, which is in effect from 10 PM PST /11 PM MST/ this
evening to 8 AM PST /9 AM MST/ Sunday.

The Freeze Watch is no longer in effect. 

* TEMPERATURE...Falling to 25 to 32 degrees.

* Impacts...This will be the first widespread freeze of the season
  for Kingman and surrounding areas; as well as the Pahrump
  Valley. People should take precautions now to protect any plants
  sensitive to freezing temperatures and protect any exposed 
  pipes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation. Bring pets indoors to protect them from the
cold. Steps should be taken to protect exposed outdoor water
pipes

&&

$$

AZZ002-036-CAZ527-NVZ021-190000-
/O.CON.KVEF.WI.Y.0048.000000T0000Z-171119T0000Z/
Lake Havasu and Fort Mohave-Lake Mead National Recreation Area-
San Bernardino County-Upper Colorado River Valley-
Including Lake Havasu City, Desert Hills, Topock, 
Bullhead City, Oatman, Mohave Valley, Needles, Hoover Dam, 
and Laughlin
1015 AM PST Sat Nov 18 2017 /1115 AM MST Sat Nov 18 2017/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST /5 PM MST/ THIS
AFTERNOON...

* TIMING...Gusty winds will continue this morning then decrease 
  through the afternoon. 

* WINDS...North winds 25-30 MPH with gusts around 35-45 MPH. The 
  strongest wind gusts will primarily affect areas south of 
  Cottonwood Cove. 

* IMPACTS...Strong winds will create crosswinds making driving 
  difficult. Unsecured objects such as trash cans will be blown 
  around. Choppy water and increased wave heights will lead 
  hazardous boating conditions, primarily across Lake Mohave and 
  Lake Havasu. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means strong winds gusting over 40 mph can make
driving difficult...especially for high profile vehicles. Use
extra caution.

&&

$$
3 follow-up statements
304 
WWUS75 KVEF 182219
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
219 PM PST Sat Nov 18 2017

AZZ002-036-CAZ527-NVZ021-182330-
/O.CAN.KVEF.WI.Y.0048.000000T0000Z-171119T0000Z/
Lake Havasu and Fort Mohave-Lake Mead National Recreation Area-
San Bernardino County-Upper Colorado River Valley-
Including Lake Havasu City, Desert Hills, Topock, 
Bullhead City, Oatman, Mohave Valley, Needles, Hoover Dam, 
and Laughlin
219 PM PST Sat Nov 18 2017 /319 PM MST Sat Nov 18 2017/

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Las Vegas has cancelled the Wind
Advisory. 

The north wind within the lower Colorado River Valley has started
to decrease this afternoon. That decreasing trend will continue
into early evening so the Wind Advisory has been cancelled.

$$

AZZ003-NVZ017-190615-
/O.CON.KVEF.FZ.W.0002.171119T0600Z-171119T1600Z/
Northwest Deserts-Western Clark and Southern Nye County-
Including Kingman, Golden Valley, Dolan Springs, 
Valentine, Wikieup, Yucca, Pahrump, Indian Springs, Desert Rock, 
and Amargosa Valley
219 PM PST Sat Nov 18 2017 /319 PM MST Sat Nov 18 2017/

...FREEZE WARNING REMAINS IN EFFECT FROM 10 PM PST /11 PM MST/
THIS EVENING TO 8 AM PST /9 AM MST/ SUNDAY...

The Freeze Watch is no longer in effect.

* TEMPERATURE...Falling to 25 to 32 degrees.

* Impacts...This will be the first widespread freeze of the 
  season for Kingman and surrounding areas; as well as the 
  Pahrump Valley. People should take precautions now to protect 
  any plants sensitive to freezing temperatures and protect any 
  exposed pipes. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation. Bring pets indoors to protect them from the
cold. Steps should be taken to protect exposed outdoor water
pipes

&&

$$
364 
WWUS75 KVEF 190547
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
947 PM PST Sat Nov 18 2017

AZZ003-NVZ017-191600-
/O.CON.KVEF.FZ.W.0002.171119T0600Z-171119T1600Z/
Northwest Deserts-Western Clark and Southern Nye County-
Including Kingman, Golden Valley, Dolan Springs, 
Valentine, Wikieup, Yucca, Pahrump, Indian Springs, Desert Rock, 
and Amargosa Valley
947 PM PST Sat Nov 18 2017 /1047 PM MST Sat Nov 18 2017/

...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM PST /9 AM MST/
SUNDAY...

* TEMPERATURE...Falling to 25 to 32 degrees.

* Impacts...This will be the first widespread freeze of the 
  season for Kingman and surrounding areas; as well as the 
  Pahrump Valley. People should take precautions now to protect 
  any plants sensitive to freezing temperatures and protect any 
  exposed pipes. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation. Bring pets indoors to protect them from the
cold. Steps should be taken to protect exposed outdoor water
pipes.

&&

$$

MORGAN
970 
WWUS75 KVEF 191611
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
811 AM PST Sun Nov 19 2017

AZZ003-NVZ017-191715-
/O.EXP.KVEF.FZ.W.0002.000000T0000Z-171119T1600Z/
Northwest Deserts-Western Clark and Southern Nye County-
Including Kingman, Golden Valley, Dolan Springs, 
Valentine, Wikieup, Yucca, Pahrump, Indian Springs, Desert Rock, 
and Amargosa Valley
811 AM PST Sun Nov 19 2017 /911 AM MST Sun Nov 19 2017/

...FREEZE WARNING HAS EXPIRED...

The freeze warning has been allowed to expire on time as temperatures
are on the way up.

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this freeze warning went out at Nov 18, 9:43 AM PST, 32 minutes earlier.

Area forecast discussion, Nov 18, 9:43 AM PST, 32 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
943 AM PST Sat Nov 18 2017

.SYNOPSIS...A cold front moving across the region will bring
cooler temperatures and an end to gusty winds for most, as a storm
system exits the region. Some stronger winds will linger down the
favored areas of the Colorado River Valley today, otherwise
expect a cool and calm weekend. Temperatures will warm next week, with
near-record temperatures forecast for Thanksgiving.
&&

.UPDATE...Chill of Fall in the air this morning as the Little
A'Le'Inn in Rachel woke up to 14 degrees. For the lower deserts lows
tonight will be the coldest this Fall so far. Isolated spots on the
outer edge of the Las Vegas Valley could briefly flirt with 32-34
degrees tonight. Higher confidence that Kingman and Pahrump will
experience a longer duration of temperatures below freezing. Will go
ahead and upgrade to a Freeze Warning with the morning update.
&&

.PREV DISCUSSION...300 AM PST Sat Nov 18 2017
.SHORT TERM...Today through Monday night

As of 1 AM local standard time, gusty north winds remain situated
across the Las Vegas valley and have pushed south through the upper
Colorado River valley, where gusts have already exceeded Wind
Advisory criteria. Wind speeds are expected to increase along the
river this morning and hold through the afternoon. With this in
mind, have issued a Wind Advisory for areas along the Colorado River
valley through this evening. Strongest winds are expected south of
Cottonwood Cove and will peak mid-morning. Elsewhere, gusty winds
are expected to taper off through the early morning hours. After
today, winds along the river will trend downward to primarily breezy
conditions, with no further wind headlines needed.

With clear skies and significant decrease in winds overnight
tonight, many areas across the southern Great Basin may experience
their first freeze. Therefore a Freeze Watch has been issued for
southern Nye and northwest Arizona. Current MOS guidance for a
few airports across the Las Vegas valley also indicate sub-
freezing temperatures tonight, however confidence is still
relatively low. So I've held off on adding the LV valley to the
Freeze Watch for now.

With mean ridging beginning to push into the western states Sunday,
light winds, warming temperatures, and some mid-to-high level clouds
are expected. Cloud cover will be on the increase Monday as a very
weak shortwave tracks across the southern Great Basin.

.LONG TERM...Tuesday through Friday.

Longwave ridging will dominate through the long term period. For the
Tuesday through Thursday period, expect ridging  to amplify over the
southwestern CONUS, with a stream of mid and high level moisture
riding up and over the ridge. This will allow temperatures to jump
up to well above normal levels for late November. The current
forecast high in Las Vegas for Thanksgiving day is 78 degrees, which
would break the record for November 23rd of 76 set in 1995.
Relatively light winds and occasional periods of cloud cover can be
expected through the week.
&&

.AVIATION...For McCarran...Breezy north winds expected through the
morning and afternoon hours, with speeds generally between 6-12 kts.
Light winds should transition around 02z-04z to a typical drainage
pattern. Clear skies and light winds expected through today. Winds
will remain light through the weekend with increasing mid and high
clouds Sunday night into Monday. Temperatures are expected to dip
into the upper 30's overnight tonight.

For the rest of southern Nevada, northwest Arizona and southeast
California...Breezy north winds will persist today and become
lighter this evening, except along the Colorado River, where much
strong north winds are expected. Winds along the Colorado River will
peak mid-morning, with gusts around 40 MPH and taper off through
the afternoon into the evening. Clear skies and VFR conditions
expected through the period.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

Update...Pierce

SHORT TERM/AVIATION...Boothe
LONG TERM.............Wolcott

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 18, 3:38 AM PSTFreeze WatchVEFClark, Nye7 hr
Nov 18, 3:38 AM PSTWind AdvisoryVEF11 hr

Nearby

Freeze Warnings in Nevada, 2017Freeze Warnings in Arizona, 2017Every freeze warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.